Hail, Columbiana
- When
- April 19, 12:37 PM EST
- Where
- Columbiana County, 1.05 mi W of East Liverpool
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.630, -80.590
Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Conditions were favorable for damaging wind gusts as a cold front tracked across the region. Relatively Strong flow and shear aloft, along with dry air in the mid levels created an environment favorable for severe wind gusts with high DCAPE values. ML CAPE was around is 500 j/kg near and south of the front, with 60-75kt of effective shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 10:19 AM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1119 AM EDT Sat Apr 19 2025 .SYNOPSIS... Showers and thunderstorms return today with a slow moving cold front. A few storms could be strong to severe early to late afternoon. Generally dry weather returns Sunday as the front moves south, and high pressure briefly builds in. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and thunderstorms return late morning - Marginal Risk (level 1 out of 5) for severe storms this afternoon ------------------------------------------------------------------- 8:15am Update: A mesoscale convection system (MCS) is currently tracking through north central Ohio this morning. With an enhanced low CAPE/high shear environment, a few storms have been considered severe (+50mph wind gusts reported in isolated areas). The MCS will likely track north of I-80 and could be influenced by dry air over western Ohio, dissolving rapid growth in updrafts. Lightning may be the only impacts along with sub- severe wind gusts with weaker downdrafts. Early morning temperatures are considered 30 degrees above average, lingering in the upper-60s and mid-70s due to strong warm advection associated with an elongated ridge over the East Coast. With a closed 500mb low slowly advancing east of California this morning, a stalled cold front is situated to our west. The frontal boundary is currently situated near Detroit and stretches southwest into central Oklahoma. In the vicinity of the front, showers and thunderstorms are currently ongoing. After 11am, as the ridge slowly breaks down and mid to upper-lvl winds shift from the west, dew points will likely increase and increase our chances of instability. With effective wind shear above 30kts in place, our probability of strong to severe storms increases early this afternoon and continues ot late evening. If conditions permit, severe storms could create damaging wind and quarter sized hail. Despite strong wind shear aloft, ceilings may be considered too high for a tornado threat to promote stretching with rotating updrafts. The probability of a favorable severe storm environment will likely decrease from north to south between 7pm to 9pm with the loss of diurnal heating and the passage of a cold front. Depending on the position of the cold front by midnight, there is also the chance to observing record breaking Hi Min temperatures at climate sites south of PIT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... KEY MESSAGES: - Dry Sunday - More showers/storms Sunday night and Monday ------------------------------------------------------------------- Dry weather is expected on Sunday as the front moves south of the region, and ridging builds in. The upper level flow will become SW again on the western side of the ridge Sunday night, driving the front back north as a warm front. Additional shower chances are expected as the front lifts north. Enough elevated instability is also progged for the potential for a few thunderstorms. The area will be in the warm sector again on Monday, ahead of an approaching shortwave trough and surface cold front. Showers and possible thunderstorms are expected Monday afternoon as the front crosses. Strong shear is expected to be in place, though current model progged instability is minimal. Will monitor later trends. Showers and storms should end from W-E Monday after FROPA. && .LONG TERM /TUESDAY THROUGH FRIDAY/... KEY MESSAGES: - Seasonably warm weather continues - Precipitation chances dependent on shortwave movement and ridge location ------------------------------------------------------------------- There remains strong agreement on long range ensemble models on brief ridging within quasi-zonal flow Tuesday that will provide dry weather and maintain the recent trend of above normal temperature. Those trends may continue Wednesday as the overall 500mb pattern is likely to exhibit little change, but embedded 500mb shortwaves and movement within the 850-700mb level could offer low probability precipitation chances to northwest PA. A few global models hint at potential for upper midwest convection decaying as it reaches this area due to weak shortwave movement. Mention of rain will remain just in this text for now. The late week into early next week period will be driven by the gradual development of a notable ridge axis and where the corresponding trough sits. A central plains ridge axis may offer a drier period (outside of a transition precipitation day) with temperature trending down toward or potentially even below the seasonal average. A southeast CONUS ridge may offer more periodic precipitation chances with shortwave movement over the ridge top, but a high likelihood for maintaining above normal temperature. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Cloud decks are lowering to the 5-8kft range through the morning ahead of an approaching cold front. Showers and possibly a few rumbles of thunder could then enter the region after 14Z, with FKL and DUJ having the best chance of seeing rain first. As the cold front settles towards the region, an increase in shower and thunderstorm coverage is anticipated between 18Z to 23Z. Given the uncertainty surrounding sub-cloud evaporation (at least initially) and the anticipated sporadic/clustered nature of thunderstorms, have maintained PROB30 to account for thunderstorm potential while attempting to highlight the best overall windows for rain using prevailing -SHRA. There is low- end potential for some storms to become strong or severe, primarily during the afternoon and evening. Some of the more southern terminals like MGW might escape without any precip. Restrictions accompany showers and storms along the front itself before improving behind the cold front overnight into Sunday morning. Outlook... Showers, restrictions, and possible thunderstorms could continue south of BVI passed 00Z Sunday with slow advancement of the cold front. VFR should return Sunday as the front drops south of the area. A passing warm front early Monday may create isolated restrictions and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Hefferan NEAR TERM...WM SHORT TERM...WM LONG TERM...Frazier AVIATION...Cermak/CL/Shallenberger
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1039 AM EDT Sat Apr 19 2025 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>513-201445- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 1039 AM EDT Sat Apr 19 2025 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. A cold front will approach and cross the region this afternoon. Showers and thunderstorms are expected along and ahead of the front. There is a Marginal Risk, or level 1 out of 5, for severe storms this afternoon and early evening. The main hazard is expected to be damaging wind, though large hail will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ514-201445- Eastern Tucker- 1039 AM EDT Sat Apr 19 2025 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SKH
The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 17:37 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was reported down across Township Road 340.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256232, 1256231.